Nebraska, 2013Winter Storm in Nebraska, April 16 to 17, 2013
April 16 to 17, 2013 · NWS CYS · 20 events in 9 counties and zones
A slow moving Pacific low pressure system produced moderate to heavy snowfall across the western Nebraska Panhandle. East to northeast winds of 35 to 45 mph produced blowing and drifting snow and very low visibilities.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving Pacific low pressure system produced moderate to heavy snowfall across the western Nebraska Panhandle. East to northeast winds of 35 to 45 mph produced blowing and drifting snow and very low visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 16, 5:29 AM MST, 31 minutes earlier.
Area forecast discussion, Apr 16, 5:29 AM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
629 AM MDT TUE APR 16 2013
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 338 AM MDT TUE APR 16 2013
BAND OF SNOW NOW LIFTING NORTHWARD ACROSS SOUTHERN PARTS OF THE
CWA EARLY THIS MORNING WITH CHEYENNE GETTING ABOUT AN INCH AND A
HALF OR SO FROM IT. EXPECT THIS BAND TO CONTINUE LIFTING
NORTHWARD TODAY AS THE UPPER FLOW BACKS MORE. MODELS CONTINUE TO
ADVERTISE A BREAK IN THE PCPN FOR THE SOUTHEAST PART OF THE CWA
TODAY AS SOME DRIER AIR GETS ADVECTED INTO THE AREA WHILE SNOW
CONTINUES OVER NORTHERN PARTS OF THE CWA. SNOW SHOULD THEN SPREAD
GRADUALLY BACK SOUTHEAST TONIGHT AND CONTINUE INTO WEDS AS SOME
MORE SHORTWAVE ENERGY EJECTS NORTHEAST AHEAD OF THE MAIN UPPER
TROF AXIS. HAVE MADE MODIFICATIONS TO THE CURRENT HILITES BASED ON
THE ABOVE THINKING. SNOWFALL AMOUNTS APPEAR TO BE ON TRACK OVERALL
WITH MANY AREAS IN THE PLAINS LIKELY GETTING AROUND A FOOT BY THE
TIME IT WINDS DOWN LATE WEDS. UPPER TROF AXIS WILL PASS ACROSS THE
CWA WEDS NIGHT AND BRING AN END TO THE SNOW WITH DRIER NORTHERLY
FLOW MOVING IN BEHIND IT. THURSDAY WILL BE MAINLY DRY AND A BIT
WARMER. OVERALL HAVE CUT GUIDANCE TEMPS AS CLOUDS AND SNOW WILL
KEEP TEMPERATURES FROM WARMING MUCH TODAY AND WEDS WITH SNOW COVER
KEEPING MAXS DOWN THURSDAY.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 338 AM MDT TUE APR 16 2013
THE EXTENDED FORECAST WILL BE DOMINATED BY NORTHWESTERLY MIDLEVEL
FLOW WITH EMBEDDED SHORTWAVES TRIGGERING SCATTERED SHOWERS. TEMPS
SHOULD BE AROUND 10-15 DEGREES WARMER ON FRI AS 700MB TEMPS WARM
TO -5C (UP FROM -11C ON THURS). BREEZY WEST WINDS WILL BE PRESENT
WITH MODERATELY STRONG FLOW ALOFT AND GOOD MIXING DURING THE AFTN.
A SHORTWAVE WILL MOVE OVER THE REGION BY SAT. BEST CHANCE OF SNOW
SHOWERS WILL LIKELY BE IN THE MTNS SINCE LLVL UPSLOPE IS VIRTUALLY
NONEXISTENT ACROSS THE PLAINS. HOWEVER...WEAK DYNAMICS COMBINED
WITH MODEST 700-500MB MOISTURE WARRANTS SLIGHT CHANCE/CHANCE POPS
OVER MOST OF THE CWA. THERE IS SOME DISAGREEMENT BETWEEN THE GFS
AND ECMWF WITH REGARD TO THE AMPLITUDE OF THE NEXT SHORTWAVE TO
ARRIVE BY SUN/MON. THE ECMWF IS MUCH DEEPER WITH THE TROUGH AND
SHOWS A LOT OF COLD AIR BEHIND A SUN NIGHT FROPA WHEREAS THE GFS
WOULD RESULT IN TEMPS SLIGHTLY BELOW SEASONAL VALUES. CONTINUED
THE SLIGHT CHANCE POPS INTO THE WEEKEND AND EARLY NEXT WEEK WITH
GENERAL CYCLONIC FLOW ALOFT. NO SUBSTANTIAL WARMUP IS PREDICTED
UNTIL MAYBE THE MIDDLE PART OF NEXT WEEK WHEN HEIGHTS AND LLVL
THICKNESSES BEGIN TO RISE OVER THE ROCKY MOUNTAIN REGION.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 625 AM MDT TUE APR 16 2013
LIGHT SNOW AND IFR CIGS/VIS WILL CONTINUE ACROSS MOST OF THE SITES
THROUGH THE TAF PERIOD. THE HEAVIEST SNOW IS EXPECTED TO BE ALONG
AND WEST OF THE LARAMIE RANGE THROUGH THE EARLY AFTN. BREEZY
SOUTHEAST WINDS WILL COMBINE WITH THE SNOWFALL TO PRODUCE PERIODS
OF BLOWING SNOW THIS AFTN.
&&
.FIRE WEATHER...
ISSUED AT 338 AM MDT TUE APR 16 2013
CONCERNS WILL REMAIN MINIMAL FOR THE REST OF THE WEEK WITH
GENEROUS SNOWFALL EXPECTED ACROSS MUCH OF THE AREA THROUGH
WEDNESDAY WITH TEMPERATURES REMAINING VERY COOL. DRIER AND A
LITTLE WARMER TO CLOSE OUT THE WEEK BUT REMAINING WELL AWAY FROM
CRITICAL THRESHOLDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL NOON MDT WEDNESDAY FOR WYZ101>103-
105>108-115>118.
WINTER STORM WARNING UNTIL NOON MDT TODAY FOR WYZ119.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR WYZ104-109-
111-113.
WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY FOR WYZ110-112-114.
NE...WINTER STORM WARNING FROM NOON TODAY TO NOON MDT WEDNESDAY FOR
NEZ002-003-095-096.
WINTER STORM WARNING UNTIL NOON MDT TODAY FOR NEZ054.
WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR NEZ019-020-055.
&&
SHORT TERM...RE
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...REHazardous weather outlook, Apr 16, 2:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
345 AM MDT TUE APR 16 2013
NEZ002-003-095-096-WYZ101>118-171030-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
345 AM MDT TUE APR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF MAINLY LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH
TONIGHT WITH ADDITIONAL ACCUMULATIONS EXPECTED ALONG WITH LOWERED
VISIBILITIES. VARIOUS WINTER ADVISORIES AND WARNINGS ARE IN EFFECT
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTINUE THROUGH MUCH OF THE DAY WEDNESDAY THEN TAPER
OFF LATE IN THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ019>021-054-055-WYZ119-171030-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-EAST LARAMIE COUNTY-
345 AM MDT TUE APR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOME SNOW IS EXPECTED MAINLY EARLY THIS MORNING THEN A BREAK MAY
OCCUR THROUGH THE AFTERNOON BEFORE RETURNING AGAIN TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF SNOW ARE LIKELY TO CONTINUE INTO WEDNESDAY EVENING
BEFORE ENDING. ADDITIONAL ACCUMULATIONS ARE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Apr 16, 4:47 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM SNOW CHEYENNE 41.15N 104.79W
04/16/2013 M1.4 INCH LARAMIE WY OFFICIAL NWS OBS
NEW SNOW SINCE MIDNIGHT. 6 INCHES ON GROUND.
0536 AM SNOW KIMBALL 41.23N 103.66W
04/16/2013 E3.5 INCH KIMBALL NE LAW ENFORCEMENT
3 TO 4 INCHES ON GROUND.
0536 AM SNOW SIDNEY 41.13N 102.97W
04/16/2013 E1.5 INCH CHEYENNE NE LAW ENFORCEMENT
ABOUT 1.5 INCHES ON GROUND.
0536 AM SNOW WHEATLAND 42.05N 104.96W
04/16/2013 E2.0 INCH PLATTE WY LAW ENFORCEMENT
ABOUT 2 INCHES ON GROUND.
0536 AM SNOW SCOTTSBLUFF 41.87N 103.66W
04/16/2013 E1.0 INCH SCOTTS BLUFF NE LAW ENFORCEMENT
ABOUT 1/2 TO 1 INCH ON GROUND.
0536 AM SNOW LARAMIE 41.31N 105.58W
04/16/2013 E2.0 INCH ALBANY WY LAW ENFORCEMENT
ABOUT 2 INCHES ON GROUND.
&&
REMANUELWinter Storm, North Sioux
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An observer 39 miles west-southwest of Chadron measured seven inches of snow.
Winter Storm, North Sioux
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An observer nine miles northeast of Harrison measured 7.5 inches of snow.
Winter Storm, North Sioux
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An observer in Harrison measured nine inches of snow.
Winter Storm, North Sioux
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An observer four miles northwest of Harrison measured 16 inches of snow.
Winter Storm, South Sioux
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- South Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
An observer three miles east of Agate measured ten inches of snow.
Winter Storm, Dawes
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
An observer 10 miles north-northeast of Hemingford measured six inches of snow.
Winter Storm, Box Butte
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
An observer in Hemingford measured six inches of snow.
Winter Storm, Box Butte
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
An observer seven miles northwest of Alliance measured six inches of snow.
Winter Storm, Scotts Bluff
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
An observer three miles west-northwest of Scottsbluff measured 9.6 inches of snow.
Winter Storm, Scotts Bluff
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
An observer in Gering measured seven inches of snow.
Winter Storm, Scotts Bluff
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
An observer 6.6 miles northeast of Scottsbluff measured 11 inches of snow.
Winter Storm, Scotts Bluff
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
An observer two miles west-northwest of the Scottsbluff Airport measured eight inches of snow.
Winter Storm, Banner
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Banner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
An observer 12 miles west-northwest of Harrisburg measured eight inches of snow.
Winter Storm, Morrill
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
An observer in Bridgeport measured seven inches of snow.
Winter Storm, Kimball
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Kimball forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
An observer 15 miles south of Bushnell measured seven inches of snow.
Winter Storm, Kimball
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Kimball forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
An observer 2 miles northeast of Kimball measured 9.5 inches of snow.
Winter Storm, Cheyenne
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
An observer six miles southeast of Gurley measured 6.5 inches of snow.
Winter Storm, Cheyenne
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
An observer one mile west of Gurley measured 11 inches of snow.
Winter Storm, Cheyenne
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
An observer 13 miles east of Dalton measured seven inched of snow.
Winter Storm, Cheyenne
- When
- April 16, 6:00 AM MST to April 17, 7:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
An observer in Dalton measured seven inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, April 16 to 30, 2013$171,000 · 8 events
- Hail and Damaging Winds in Ohio, April 16, 2013$3,000 · 2 in hail · 31 events
- Flash Flooding and Hail in Pennsylvania, April 16, 2013$15,000 · 1 in hail · 16 events
- Lightning Strike in Illinois, April 16, 2013$30,000 · 1 event
- Hail in Indiana, April 16, 20131.75 in hail · 11 events
- Winter Storm in South Dakota, April 16 to 17, 201310 events
- Hail in Kentucky, April 16, 20131 in hail · 8 events
- Hail in Indiana, April 16 to 17, 20131.75 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 16, 2013$2,000 · 1 in hail · 6 events
- Hail in Kentucky, April 16, 20131.75 in hail · 6 events
- Hail in Illinois, April 16, 20131 in hail · 3 events
- Hail in Missouri, April 16, 20130.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439158, 439159, 439160, 439161, 439162, 439163, 439164, 439165, 439169, 439170, 439171, 439172, 439173, 439174, 439176, 439177, 439178, 439179, 439180, 439181.